Alert archive / Indiana / Frost Advisories in 2016

Frost Advisory 6, NWS Indianapolis, IN

May 15, 201619 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at May 15, 2016, 12:41 PM EDT for 19 counties in Indiana. It took effect at May 16, 2016, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 15, 2016, 12:41 PM EDT (16:41 UTC)
In effect from
May 16, 2016, 1:00 AM EDT
Expired
May 16, 2016, 8:00 AM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Delaware County, IN, Hamilton County, IN, Hancock County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Monroe County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 37 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS73 KIND 151641
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EDT SUN MAY 15 2016

...THREAT OF FROST...

INZ031-038>042-047>049-055>057-062>065-070>072-160045-
/O.NEW.KIND.FR.Y.0006.160516T0500Z-160516T1200Z/
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...KOKOMO...ANDERSON...MUNCIE...
INDIANAPOLIS...SHELBYVILLE...BLOOMINGTON...COLUMBUS...BEDFORD...
SEYMOUR
1241 PM EDT SUN MAY 15 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY. 

* TEMPERATURE...LOWER TO MID 30S.

* IMPACTS...AREAS OF FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
145 
WWUS73 KIND 160044
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
844 PM EDT SUN MAY 15 2016

...THREAT OF FROST...

INZ031-038>042-047>049-055>057-062>065-070>072-160845-
/O.CON.KIND.FR.Y.0006.160516T0500Z-160516T1200Z/
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...KOKOMO...ANDERSON...MUNCIE...
INDIANAPOLIS...SHELBYVILLE...BLOOMINGTON...COLUMBUS...BEDFORD...
SEYMOUR
844 PM EDT SUN MAY 15 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
MONDAY...

* TEMPERATURE...LOWER TO MID 30S.

* IMPACTS...AREAS OF FROST MAY HARM VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
925 
WWUS73 KIND 160719
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
319 AM EDT MON MAY 16 2016

...THREAT OF FROST...

INZ031-038>042-047>049-055>057-062>065-070>072-161200-
/O.CON.KIND.FR.Y.0006.000000T0000Z-160516T1200Z/
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...KOKOMO...ANDERSON...MUNCIE...
INDIANAPOLIS...SHELBYVILLE...BLOOMINGTON...COLUMBUS...BEDFORD...
SEYMOUR
319 AM EDT MON MAY 16 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...LOWER TO MID 30S.

* IMPACTS...AREAS OF FROST MAY HARM VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at May 15, 12:10 PM EDT, 31 minutes earlier.

Area forecast discussion, May 15, 12:10 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1210 PM EDT SUN MAY 15 2016

.UPDATE...
The AVIATION TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 244 AM EDT Sun May 15 2016

High pressure over the plains states will drift through the Ohio
and Tennessee river valleys today and tonight. this will result
in more dry and cool weather for central Indiana.

A warm front will approach the region from the southwest on
Monday. This will bring small chances for rain back to the area on
Monday afternoon. Better chances will arrive on Monday night and
Tuesday as another upper level weather disturbance arrives and
passes through the ohio valley.

High pressure will regain control of Hoosier weather Wednesday and
Thursday. Low pressure and an associated front should affect our
state late in the week.

&&

.NEAR TERM /Today/...

Issued at 950 AM EDT Sun May 15 2016

The earlier forecast is mostly on track but highs were
increased by a degree based on latest observations.

Following is the previous discussion with minor edits.

Models are in pretty good agreement today as the high pressure over
the plains is expected to build. Aloft...northwest flow is expected
to persist while mid level subsidence persists. time heights today
show a dry column...and no lower level cloud appears to be present
unlike yesterday. Forecast soundings show convective temps in the
lower 50s with only a slightly negative cu rule. Thus partly
to mostly sunny will be the way to go.

As far as temperatures are concerned...warm air advection is ongoing
today as the cold pool drifts east. Given the full sun expected a
blend of the cooler mav and the warmer mav will work OK.

&&

.SHORT TERM /tonight through tuesday night/...
Issued at 244 AM EDT Sun May 15 2016

Models remain in pretty good agreement and will use a blend. With
similar conditions in place tonight as are expected on
Sunday...little change is expected. Dry weather and cool
temperatures are expected. Warm air advection will be
ongoing...and forecast soundings remain dry. Thus will continue
trend toward partly cloudy and trend lows at or above mavmos.

GFS and nam both suggest a warm front arriving from the southwest
on monday afternoon. Upper support appears to have slow down a bit
from previous runs...thus we lose an extra precip making
ingredient. The warm front shows good isentropic lift as seen on
the 300k gfs isentropic surface. A surge of moisture loos to
arrive across the south and western parts of the forecast area as
specific humidities reach near 4 g/kg. Forecast soundings fail to
show deep saturation on monday across much of the forecast area.
Thus will try and contain best pops to the southern parts of the
forecast area and also try and time precipitation to the late
afternoon hours. Will again use a blend on highs.

Isentropic lift looks to continue across the area on monday
night and forecast soundings and time heights are finally hinting
toward deeper saturation. Further forcing help arrives on monday
night and into Tuesday as the gfs and nam both suggest an upper
short wave diving south toward Indiana from the western Great
Lakes...poised to combine forces with the ongoing isentropic
lift. Thus will trend the pops on monday night higher than
guidance and trend lows warmer given the expected clouds and rain.

The upper trough will continue to be moving through Indiana on
Tuesday and Tuesday night. Some mid level subsidence is seem
within the models as the best forcing and trough axis pushes
southeast of Indiana near 00z Wednesday. Forecast soundings show
saturated lower levels but dry mid levels. Meanwhile in the lower
levels...models suggest high pressure building across the northern
plains...allowing a cool north to northeast surface flow across
Central Indiana. Thus will stick close to the mavmos pops and
trend highs on Tuesday cooler than mavmos.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 308 AM EDT Sun May 15 2016

Guidance suggests a broad area of high pressure over the Great Lakes
will keep conditions dry across the area through the first several
periods of the long term portion of the forecast. As this high
retreats northward a frontal zone may approach the area from the
south late in the period, which will necessitate low precipitation
chances from Friday onward.

Temperatures will begin the period below normal but gradually climb
back to near normal values as flow aloft becomes more zonal.

Blended initialization handled things relatively well and few
changes were required.

&&

.AVIATION /Discussion for the 15/18Z TAF ISSUANCE/...
Issued at 1210 PM EDT Sun May 15 2016

Good confidence that VFR and dry conditions will dominate the TAF
period at all four airports.

Satellite and obs had a 5k broken ceiling at IND...and trends
suggest all but possibly HUF should see a ceiling developing.
Otherwise...after 23z...the diurnal cu will dissipate and high and
mid clouds will move in from southwest to northeast after 09z Monday.

Expect northwest winds 10 mph or so with gusts to 20 mph this
afternoon. The winds will then drop off quickly to less than 10
knots after 22z and become light southwest and south after dark
tonight.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA/JK
SHORT TERM...PUMA
LONG TERM...NIELD
AVIATION...MK
Hazardous weather outlook, May 15, 3:27 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 AM EDT SUN MAY 15 2016

INZ021-028>031-035>046-160730-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
327 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: AREAS OF FROST.

HAZARDS: FROST.

TIMING: UNTIL 800 AM.

DISCUSSION: COLD CANADIAN HIGH PRESSURE WILL MOVE IN RESULTING IN
THE FORMATION OF AREAS OF FROST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA
FRIDAY AND SATURDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...BUT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE
THREATS FROM ANY THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM COULD BRING A FEW THUNDERSTORMS TO
PARTS OF THE AREA LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ047>049-051>057-060>065-067>072-160730-
MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...INDIANAPOLIS...TERRE HAUTE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
327 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: PATCHY FROST IS POSSIBLE TONIGHT.

HAZARDS: PATCHY FROST.

TIMING: UNTIL 800 AM.

DISCUSSION: COLD CANADIAN HIGH PRESSURE SETTLING ACROSS THE AREA
MAY RESULT IN SOME PATCHY FROST ACROSS CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA
FRIDAYAND SATURDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...BUT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE
THREATS FROM ANY THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM COULD BRING A FEW THUNDERSTORMS TO
PARTS OF THE AREA LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

Nearby

Frost Advisories in Indiana, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.